Jump to content

Bipolar + Benzo + Insomnia


[an...]

Recommended Posts

I was diagnosed as bipolar in Oct 2019 and as part of treatment I was prescribed lorazepam 2mg to help me sleep. It stopped working in Nov 2021. Since then I have been battling insomnia and no replacement medication seems to work. I am trying to taper it, currently at 1mg.
Link to comment
Share on other sites

Hello andyanand, welcome to BenzoBuddies,

 

Its pretty common for the drug to lose it's effectiveness when we become dependent on it, we either have to increase the dose or taper off, I'm glad you decided to taper.  I know it's a miserable process but its possible to be free of the drug and recover from your use.

 

We usually suggest reducing your dose by about 5-10% every couple of weeks depending on your symptoms, a slow taper will hopefully keep you fucntional. 

 

I'll provide a few links to get you started but please ask questions, we're here to help.

 

Pamster

 

The Ashton Manual

 

Planning Your Withdrawal (Taper)

 

Withdrawal Support (during your taper)

 

Link to comment
Share on other sites

  • 2 weeks later...

Pamster, thanks for the links, there were very useful. So far I don't have any severe withdrawal symptoms other than lack of restful sleep. My mind doesn't feel rested.

 

Hardy66, I have decided to come out of work (hopefully I may get disability leave) since I have been unable to concentrate with the sleep quality that I have been getting. Since the sleep has become bad, my short-term and long-term memory has also become worse. So I am planning to spend the next 12 months removing the lorazepam and trying to find what will work to get my mind rested.

 

One interesting thing I noted is that when I traveled to India recently, I had severe jet lag and during those few days, I didn't have to take lorazepam to fall asleep during the day. So there is some part of the brain that still knows to how to trigger deep sleep. I just need to find how to trigger it. May be I need to tire myself and deprive myself of sleep in order to get that quality of sleep. I am eager to hear opionions.

 

thanks

Andy

 

 

Link to comment
Share on other sites

How much are you reducing at a time and how long are you holding in between them?

 

I'm glad to hear you found a trick to help you sleep while you were traveling, I hope you can use the same method now that you're home.  It sounds like you have a solid plan for the future, I'm happy to hear your symptoms haven't been too bad.

Link to comment
Share on other sites

Pamster,

 

At first I went CT but then I realized that wont work and so I went from 2mg to 1.5mg to 1mg. I did 2 weeks hold in between. My biggest issue now is that the sleep that I get using the current stack (lorazepam 1mg, seroquel 100mg, mirtazapine 3.25mg) is not really resting the mind. Physically I feel reasonably rested but mentally I feel clouded, tired, pressure and lacking presence of mind/attention.

 

Andy

Link to comment
Share on other sites

This is a really rapid taper, do you think your sleep would improve if you slowed it down a bit?
Link to comment
Share on other sites

Hi Pamster, right now I am able to sleep through the night due to the other medications (Quetiapine, Mirtazapine) but my brain is not feeling refreshed when I wake up. So whatever effect lorazepam is supposed to have is not really happening and so it doesn't seem to be worth prolonging. I am thinking of going from 1mg to .5mg as the next step. I agree it is aggressive but I don't seem to have any physical/emotional withdrawal symptoms so may be it is ok to be aggressive? What do you think.
Link to comment
Share on other sites

Symptom driven tapers make the most sense so if your body is telling you its time, then its time.  :thumbsup:

 

I found chemical sleep to be very unsatisfying, hopefully one of these days you can get off of the other medications and learn to enjoy natural sleep again.

Link to comment
Share on other sites

×
×
  • Create New...